nagler at tinn.com
Fri Jul 17 21:52:55 EST 1998
martin at NOalnbrgSPAM.demon.co.uk (Martin Russell) wrote:
>Is anyone aware of a specific test that could show whether (or not) my
>hearing loss and tinnitus was caused by, or exacerbated by taking the
>anti-malarial drug chloroquine?
Mr. Russell -
There is no test which differentiates chloroquine-induced hair cell
damage hair cell damage induced by other agents (such as
aminoglycoside antibiotics or platinum-based chemotherapeutic drugs)
or - for that matter - from noise-induced hair cell damage. Your
hearing loss probably primarily comes from inner hair cell damage, and
your tinnitus probably primarily comes from outer hair cell damage.
Your tinnitus did not cause your hearing loss, and - most certainly -
your hearing loss did not cause your tinnitus (otherwise all deaf
people would be lined up for miles outside my office door!)
Very fortunately, however, there is excellent treatment for tinnitus
in 1998 - treatment which is effective regardless of the source of the
tinnitus (so you don't have to worry about whether or not it was the
chloroquine). The treatment is directed at why the tinnitus
*persists* on a conscious level instead of why it emerged in the first
place (the "source") and thus can be effective even if the exact
source cannot be pinpointed.
And - provided your hearing loss is not too severe and you retain some
discrimination ability - there is excellent treatment available for
that, too, by amplification.
No reason at all to be pessimistic just because we are unable to
determine whether or not the chloroquine played a role!
Stephen M. Nagler, MD, FACS
Southeastern Comprehensive Tinnitus Clinic
More information about the Toxicol